Alert archive / Missouri / River Flood Warnings in 2008

River Flood Warning 101, NWS Kansas City, MO

May 9, 2008Atchison County, Holt County, Missouri

NWS Kansas City, MO issued this river flood warning at May 9, 2008, 4:02 PM CDT for Atchison County, Holt County, Missouri. It took effect at May 9, 2008, 5:41 PM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 9, 2008, 4:02 PM CDT (21:02 UTC)
In effect from
May 9, 2008, 5:41 PM CDT
Expired
May 9, 2008, 10:03 PM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Flood severity
Minor

Counties Atchison County, MO, Holt County, MO

The radar

The Omaha radar (KOAX), 147 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tarkio River near Fairfax (FFXM7).

Action stage
12 ft
Minor stage
17 ft
Moderate stage
18 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06813000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KEAX 092102
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
402 PM CDT FRI MAY 09 2008

...THE NATIONAL WEATHER SERVICE IN PLEASANT HILL MO HAS ISSUED A 
FLOOD WARNING FOR THE FOLLOWING STREAM...

  TARKIO RIVER AT FAIRFAX

AFFECTING THE FOLLOWING COUNTIES IN MISSOURI...ATCHISON...HOLT

DO NOT DRIVE THROUGH FLOWING WATER. NEARLY HALF OF ALL FLOOD 
FATALITIES ARE VEHICLE RELATED. AS LITTLE AS 6 INCHES OF WATER MAY 
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF WATER WILL 
CARRY MOST VEHICLES AWAY.  THIS PRODUCT ALONG WITH ADDITIONAL WEATHER
AND STREAM INFORMATION IS AVAILABLE AT WWW.WEATHER.GOV/KC/.

MOC005-087-102102-
/O.NEW.KEAX.FL.W.0101.080509T2241Z-080511T0130Z/
/FFXM7.1.ER.080509T2241Z.080510T0000Z.080510T0130Z.NO/
402 PM CDT FRI MAY 09 2008

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL MO HAS ISSUED A 

* FLOOD WARNING FOR 
  THE TARKIO RIVER AT FAIRFAX.
* UNTIL SATURDAY EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT  3:00 PM FRIDAY THE STAGE WAS 16.6 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 17.0 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE THIS AFTERNOON AND 
  CONTINUE TO RISE TO NEAR 17.2 FEET BY THIS EVENING. THE RIVER WILL 
  FALL BELOW FLOOD STAGE BY THIS EVENING.
* AT 17.0 FEET...LOW-LYING FARM FIELDS BEGIN TO FLOOD.

&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

TARKIO RIVER
  FAIRFAX         17   16.6   FRI 03 PM   17.2 THIS EVENING

$$
3 follow-up statements
000 
WGUS83 KEAX 092110
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
410 PM CDT FRI MAY 09 2008

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING STREAM...

  TARKIO RIVER AT FAIRFAX 
 
AFFECTING THE FOLLOWING COUNTIES IN MISSOURI...ATCHISON...HOLT

DO NOT DRIVE THROUGH FLOWING WATER. NEARLY HALF OF ALL FLOOD 
FATALITIES ARE VEHICLE RELATED. AS LITTLE AS 6 INCHES OF WATER MAY 
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF WATER WILL 
CARRY MOST VEHICLES AWAY.  THIS PRODUCT ALONG WITH ADDITIONAL WEATHER
AND STREAM INFORMATION IS AVAILABLE AT WWW.WEATHER.GOV/KC/.

MOC005-087-102110-
/O.CON.KEAX.FL.W.0101.080509T2241Z-080511T0130Z/
/FFXM7.1.ER.080509T2241Z.080510T0000Z.080510T0130Z.NO/
410 PM CDT FRI MAY 09 2008

THE FLOOD WARNING CONTINUES FOR
  THE TARKIO RIVER AT FAIRFAX.
* UNTIL SATURDAY EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT  3:00 PM FRIDAY THE STAGE WAS 16.6 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 17.0 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE THIS AFTERNOON AND 
  CONTINUE TO RISE TO NEAR 17.2 FEET BY THIS EVENING. THE RIVER WILL 
  FALL BELOW FLOOD STAGE BY THIS EVENING.
* AT 17.0 FEET...LOW-LYING FARM FIELDS BEGIN TO FLOOD.

&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

TARKIO RIVER
  FAIRFAX         17   16.6   FRI 03 PM   17.2 THIS EVENING

$$
000 
WGUS83 KEAX 100042
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
742 PM CDT FRI MAY 09 2008

...THE FLOOD WARNING HAS BEEN EXTENDED FOR THE FOLLOWING STREAM...
 
  TARKIO RIVER AT FAIRFAX 
 
AFFECTING THE FOLLOWING COUNTIES IN MISSOURI...ATCHISON...HOLT

DO NOT DRIVE THROUGH FLOWING WATER. NEARLY HALF OF ALL FLOOD 
FATALITIES ARE VEHICLE RELATED. AS LITTLE AS 6 INCHES OF WATER MAY 
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF WATER WILL 
CARRY MOST VEHICLES AWAY.  THIS PRODUCT ALONG WITH ADDITIONAL WEATHER
AND STREAM INFORMATION IS AVAILABLE AT WWW.WEATHER.GOV/KC/.

MOC005-087-110042-
/O.EXT.KEAX.FL.W.0101.000000T0000Z-080511T0350Z/
/FFXM7.1.ER.080509T2133Z.080510T0015Z.080510T0350Z.NO/
742 PM CDT FRI MAY 09 2008

THE FLOOD WARNING CONTINUES FOR
  THE TARKIO RIVER AT FAIRFAX.
* UNTIL SATURDAY EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT  7:15 PM FRIDAY THE STAGE WAS 17.5 FEET. 
* MINOR FLOODING IS OCCURRING.
* FLOOD STAGE IS 17.0 FEET.
* FORECAST...THE RIVER IS CRESTING NOW AND WILL FALL BELOW FLOOD            
  STAGE LATER TONIGHT.
* AT 17.0 FEET...LOW-LYING FARM FIELDS BEGIN TO FLOOD.

&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

TARKIO RIVER
  FAIRFAX         17   17.5   FRI 07 PM   CRESTING NOW

$$
000 
WGUS83 KEAX 100303
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
1003 PM CDT FRI MAY 09 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING STREAM...
 
  TARKIO RIVER AT FAIRFAX
 
AFFECTING THE FOLLOWING COUNTIES IN MISSOURI...ATCHISON...HOLT

DO NOT DRIVE THROUGH FLOWING WATER. NEARLY HALF OF ALL FLOOD 
FATALITIES ARE VEHICLE RELATED. AS LITTLE AS 6 INCHES OF WATER MAY 
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF WATER WILL 
CARRY MOST VEHICLES AWAY.  THIS PRODUCT ALONG WITH ADDITIONAL WEATHER
AND STREAM INFORMATION IS AVAILABLE AT WWW.WEATHER.GOV/KC/.

MOC005-087-100333-
/O.CAN.KEAX.FL.W.0101.000000T0000Z-080511T0350Z/
/FFXM7.1.ER.080509T2133Z.080510T0015Z.080510T0029Z.NO/
1003 PM CDT FRI MAY 09 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE TARKIO RIVER AT FAIRFAX.
* AT  9:15 PM FRIDAY THE STAGE WAS 16.4 FEET. 
* FELL BELOW FLOOD STAGE AT  7:29 PM FRIDAY.
* FLOOD STAGE IS 17.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 12.6 FEET BY SUNDAY 
  MORNING.

&& 
                       LATEST                   
LOCATION          FS   STAGE  DAY/TIME    FORECAST

TARKIO RIVER
  FAIRFAX         17   16.4   FRI 09 PM   14.7 EARLY SATURDAY MORNING

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at May 9, 3:09 PM CDT, 53 minutes earlier.

Area forecast discussion, May 9, 3:09 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
309 PM CDT FRI MAY 9 2008

.SHORT TERM...

MAIN FOCUS FOR DISCUSSION WILL BE THE NEXT IN THE SERIES OF SHORTWAVE
TROUGH TO AMPLIFY OVER THE CENTRAL PLAINS THIS WEEKEND.

EXITING SHORTWAVE OVER IL HAS SHIFTED THE LOW LEVEL BAROCLINIC ZONE
INTO NRN TX WITH DEWPOINTS IN THE UPPER 50S TO LOWER 60S ACR NRN TX.
SECONDARY SURGE OF COOLER AND DRIER AIR WAS ALSO WORKING ITS WAY
SOUTH INTO SRN MO.

WITH THE BAROCLINIC ZONE DISPLACED WELL TO OUR SOUTH...A STRONG H3
SPEED MAX ENTERING THE SRN PLAINS WILL AID IN THE GENERATION OF A SFC
LOW IN CENTRAL OKLAHOMA FRIDAY AFTERNOON WITH A WARM FRONT DRIFTING
NORTH INTO NRN ARK. DUE TO THE SPEEDY ARRIVAL OF THIS
SYSTEM...SIGNIFICANT GULF MOISTURE WILL ONLY BE ABLE TO RETURN NWD
INTO ERN OKLA AND ARK BY SATURDAY AFTN.

SFC LOW DEVELOPMENT WILL ALSO OCCUR IN ERN NEBRASKA IN ASSOCIATED
WITH THE DEVELOPING UPPER TROUGH. THIS WILL LEAVE OUR CWA IN A RATHER
WEAK LOW LEVEL SE FLOW...LIMITING AND SIGNIFICANT RISE IN LOW LEVEL
MOISTURE. NAM...AS USUAL...LOOKS A LITTLE TOO HIGH WITH SFC DEWPOINTS
AND PREFER THE MORE TAME GFS DEWPOINTS IN THE MIDDLE TO UPPER 50S
ALONG AND SOUTH OF INTERSTATE 70. THEREFORE...INSTABILITY WILL BE
RATHER WEAK IN ADVANCE OF A COLD FRONT TO MOVE INTO THE WRN CWA BY
LATE AFTN. MODELS DIFFER WITH THE TIMING WITH THE GFS CONSIDERABLY
FASTER THAN THE NAM. PREFER A COMPROMISE...IN LINE WITH THE ECMWF AND
GEM MODELS.

ALTHOUGH MDT TO STG SFC-6KM SHEAR WILL BE IN PLACE...LIMITED
INSTABILITY...POOR INSOLATION DUE TO INCREASE MID AND HIGH CLOUDS
WILL INHIBIT SVR THUNDERSTORM DEVELOPMENT ALONG THE FRONT. THE ONLY
EXCEPTION MAY BE OVER THE EXTREME SRN CWA WHERE STG SHEAR AND WEAK
SBCAPES AROUND 200-500 J/KG MAY BE SUFFICENT FOR SEVERE THUNDERSTORM
DEVELOPMENT. AHEAD OF THE FRONT...THE NAM SUGGEST THAT WEAK TO MDT
ISENTROPIC LIFT NORTH OF THE WARM FRONT MAY TRIGGER SCT HIGH BASED
SHOWERS AND THUNDERSTORMS BY EARLY AFTN...MAINLY SOUTH OF INTERSTATE
70.

AS THE FRONT ENTERS NORTH CENTRAL AND CENTRAL MISSOURI SAT NGT...THE
TROUGH WILL CONTINUES TO INTENSIFY WITH QG FORCING INCREASING THROUGHOUT
THE NIGHT. THE DEVELOPMENT OF A STRONG H3 SPEED MAX OVER KS WILL AID
UVV FIELDS IN NORTH CENTRAL MO. WILL DEPICT HIGHEST POPS FOR THE
NERN MO SATURDAY NIGHT.

AN UPPER LEVEL LOW DEVELOPS OVR SERN IA BY SUNDAY MORNING...ENHANCING
THE SFC LOW DEVELOPMENT OVER ERN IA AND IL. STRONG AND GUSTY
NORTHWEST WINDS WILL DEVELOP SATURDAY NIGHT AND EARLY SUNDAY WITH
MOISTURE WRAPPING AROUND THE UPPER LOW PROVIDING FOR SPRINKLES OR
LIGHT RAIN SHOWERS FOR THE NERN GRIDS SUNDAY MORNING.

DB

MONDAY-FRIDAY...

THE BEGINNING OF NEXT WORK WEEK WILL FIND EASTERN KANSAS AND
MISSOURI IN BETWEEN STORM SYSTEMS AS THE WEEKEND SHORTWAVE WILL BE
WELL TO OUR EAST WHILE ANOTHER SERIES OF WAVES WILL STILL BE DIGGING
THEIR WAY INTO THE GREAT BASIN OUT WEST. THE SHORTWAVE RIDGE
TRANSITING THE PLAINS BETWEEN THE SYSTEMS WILL MAKE MONDAY AND
TUESDAY RATHER NICE...AS SOUTHERLY WINDS PUSH AFTERNOON TEMPERATURES
INTO THE 70S. ISSUES BEGIN TO ARISE FOR THE MIDDLE AND LATER HALF OF
NEXT WORK WEEK AS THE SHORTWAVES DIGGING INTO THE GREAT BASIN BEGIN
TO MOVE OUT INTO THE PLAINS. ECMWF AND GFS ARE HAVING A HARD TIME
AGREEING ON A SOLUTION. THE ECMWF IS OFFERING THE FASTER SOLUTION
FOR A CHANGE...EVEN THOUGH IT IS FAR MORE AGGRESSIVE IN TRANSFORMING
THE SHORTWAVES INTO A LARGE CUTOFF LOW. THE SLOWER SOLUTION OF THE
GFS KEEPS THE WAVE MORE OPEN AND BRINGS MORE OF A LARGE TROUGH INTO
THE PLAINS WITH SEVERAL SMALLER SHORTWAVES MOVING THROUGH IT. MODEL
PREFERENCE IS FOR THE SLOWER GFS SOLUTION...AS THE SPEED WITH WHICH
THE ECMWF MOVES THE CLOSED LOW ACROSS THE CONUS SEEMS COMPLETELY
UNREALISTIC.

DESPITE THE DISAGREEMENT IN THE MODELS...THE PREFERENCE FOR THE GFS
HAS NOT HAD MUCH OF AN APPRECIABLE EFFECT ON THE GOING FORECAST.
TEMPERATURES FOR WEDNESDAY AND THURSDAY WILL BE BELOW NORMAL AS COLD
AIR SWEEPS IN BEHIND A COLD FRONT DUE TUESDAY/TUESDAY NIGHT.
THUNDERSTORMS MAY BE POSSIBLE AS EARLY AS THE DAYLIGHT HOURS
TUESDAY...BUT MAIN FOCUS FOR THUNDERSTORM ACTIVITY REMAINS ON THE
OVERNIGHT HOURS OF TUESDAY DUE TO ISSUES WILL MOISTURE RETURN. IF
THE GFS IS RIGHT...AND WE HAVE A STRONG SOUTHERN STREAM WAVE IN THE
BASE OF THE TROUGH AS IT MOVES ACROSS THE PLAINS WEDNESDAY AND
THURSDAY...THEN THE GOING POPS WE HAVE MIGHT BE A BIT HIGH AS THE
MAIN FOCUS WILL BE FARTHER SOUTH. STILL HAVE KEPT GOING POPS FOR
WEDNESDAY AND THURSDAY FOR POST FRONTAL ACTIVITY DUE TO THE
MULTIPLE VORT MAXIMA PROJECTED TO MOVE ACROSS THE COOL AIRMASS THAT
WILL BE SWEEPING THROUGH THE PLAINS.

CUTTER

&&

.AVIATION...

FOR THE 18Z TAFS...COOLER AND DRIER AIR WILL CONTINUE TO FILTER
SOUTHEAST INTO THE TERMINALS THIS AFTN. IFR/MVFR CONDITIONS SHOULD
QUICKLY TURN VFR EARLY THIS AFTN. VFR TO CONTINUE THROUGH TONIGHT
WITH A WEAK HIGH PRESSURE RIDGE IN CONTROL. THE NEXT THREAT OF MVFR
CONDITIONS AND WEAK CONVECTION WILL OCCUR AFT 18Z ON SATURDAY.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, May 9, 1:00 PM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT FRI MAY 9 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS MAY MOVE INTO EASTERN KANSAS AND WESTERN MISSOURI BY
SATURDAY AFTERNOON...AND MOVE EAST ACROSS THE REMAINDER OF MISSOURI
SATURDAY NIGHT. A FEW STORMS MAY BECOME STRONG AT TIMES AS THE STORM
SYSTEM MOVES ACROSS THE REGION...HOWEVER SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

THERE IS CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY. THIS APPEARS
TO BE A MORE POTENT STORM SYSTEM...AND WILL NEED TO BE WATCHED FOR
THE POSSIBILITY OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND.

DB

Nearby

River Flood Warnings in Missouri, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.